A pain in the med.

Pain medication is a wonderful thing, trust me. There have been loads of times when pain meds in one form or another have saved my sanity. When I needed to have bowel surgery last year I was on a fentanyl patch and taking dilaudid at the same time. Whoa! And it still didn’t take care of all the pain! And there have been other times when one might assume pain relief was totally necessary and it actually wasn’t. Like when I woke up after this last heart surgery I was off all medications and didn’t really feel any pain!

So, when you need it it can be a wonderful thing. When it’s time to stop taking it it can be like hell on earth.

I have just recently finished weaning myself off of the dilaudid that helped make the muscle/joint pains and bone healing of open heart surgery a bit more comfortable. When I came home I was at 2mg every 4 hours. Not a heavy dose I don’t think… It eventually got stretched out to 1mg every 5 hours and so on. I hate being on medication I don’t “need” and I hate having to wake up in the middle of the night just to stay on-time with those doses. So, I tended to skip. It wasn’t always on purpose, sometimes I’d just be late taking it or wouldn’t have anything to drink handy in order to take this teeny, tiny little pill. Most of the time I would think it was for the best. “Skipping a dose will help you get it out of your system,” I’d think. Or “just go through a little discomfort to get off of the pills.” The problem with strong narcotics that your body has become addicted to is that you may be perfectly functional on the pills but without them your brain is missing the ability to create the chemicals that keep you balanced. I’m sure you can come to a conclusion of your own of what that must feel like but it would likely be highly inadequate.

So what does it feel like? What are withdrawals like? Well, physically it can cause shivering, convulsions, headaches, exhaustion, difficulty sleeping and for me, since my bowel resection last year to remove a major tumor mass that resulted in removal of my gall bladder as well, a return to the chronic diarrhea that had plagued me without the effects of narcotics. Usually those narcotics cause severe constipation in patients. I think the bigger issue is what happens mentally. I’m a person who spent many years chronically depressed and yet I rarely sank to the levels reached after missed doses of pain meds that I’ve been on for weeks. It’s a dark, cold place full of the worst fears you’ve ever had, the ones that often get brushed off because logic leads you to reality. Often times I’d find myself sitting on the edge of the bed staring at the wall feeling completely useless and helpless. Think of those commercials for people needing medication for their deep depression - the ones with real people not the cute animations with the thanks-for-mocking-my-pain-with-something-ridiculous umbrellas. You know how those actors are looking out the window, rubbing their head or all curled up on the couch watching tv - ALL of them (practically) in their robes and slippers? Yeah. That’s nothing. I had thoughts of my life being truly worthless, of being completely talentless, selfish, lazy, hoarder, cruel… everything you may think about yourself in a moment of mistakes or indecision, and believing them to my core. It’s all of those things shoved in a shadowed, icy vault waiting. I imagined what a hopeless person I’d be if I lost Ian and thought “this must be what I’ll be like when he dies” and followed that up with ideas of how to avoid him going first to how selfish it would be to do such a thing to wondering why he bothered with such a sick, pathetic person to begin with. I’m even crying as I write this because these are all thoughts that I’ve actually had outside of withdrawal but they are ones that I can talk myself out of with many, many good and happy examples (thank you therapy!). Coming off of narcotics incorrectly does not allow your brain to step outside of the situation and look at the real details.

So why on earth would I purposefully skip a dose? Because I so desperately wanted it out of my system in order to eliminate any chance of having that feeling again. If you were told that you could stub your toe numerous times, each time being a title bit less painful or just ram your whole foot into the table leg as hard as you possibly could once what would you choose? I kept thinking I could just suck it up and get it over with but each time I was reminded about the hell it puts you through. The tears, the feeling that you can’t move and do anything, the thoughts of worthlessness… I just wanted it to be over and wanted it done as soon as possible.

Well, so I am done now but the mood swings have a way of poking their obnoxious way into my head and wrecking havoc. It also leaves the issue of the chronic diarrhea. (Sorry if my openness makes you feel a bit squirmy but you’re the one reading my blog, right? Ha!) Chronic diarrhea is the number one symptom of carcinoid cancer but one that hasn’t plagued me like it has other patients. Now I have a condition that is either short gut (or bowel) syndrome or like it. I’ll wait while you look that up… There now. Not very pleasant, is it? Nope. I dare say it’s downright shitty!! And I am making NO apologies for swearing! It is one of the worst symptoms I’ve had from anything apart from the initial diagnoses of carcinoid cancer and heart disease.

And what options are there? At the moment none except to go back on dilaudid and lose potency of the only pain med that still works on pain for me (and that’s not really an option since a doctor would never agree to that… hopefully!) or try a drug called paregoric. Paregoric is an old drug that used to be sold over the counter next to codeine for diarrhea. It too is a narcotic but in a different way for some reason - I was told it doesn’t have the addictive qualities that dilaudid so graciously offered. It’s also called “tincture of opium” and was taken off the market. After much protest it was reintroduced. Now you can get it but most insurance companies will not cover it… at least we haven’t found one. (It’s still sold OTC, and cheaply, in the Caribbean. Hmmm… should we go on a trip?) We did run across a women who petitioned Medicare to cover hers because it was the only thing that allowed her to function with her crohns disease symptoms. And so after much back and forth and discussion I went to the pharmacy, ordered the drug and paid $310.67 for the most toxic, anise flavored liquid that I have ever put in my mouth. (Yes, that includes Jägermeister.) And does it work?? After taking it for four days, four times a day (yetch) I got nothin’. Then something changed and everything went the other way! Only time will tell for now. I’m hoping either something better comes along or I get used to the taste. I guess not needing it at all would be pretty nice too. Fingers crossed.

To survive in a tunnel of claustrophobic darkness, you don’t really have to have a source of light.
An individual’s body is especially designed for adaptation, for survival.
You simply have to swallow your sobs, blink several times to have your eyes get used to the dark and make yourself numb to the pain.
Accept you only have yourself.

regulation and use of paregoric since 1970

"Until 1970, Paregoric could be purchased at a pharmacy without a medical prescription, in accordance with federal law. Federal law dictated that no more than 2 ounces of paregoric be dispensed by any pharmacy to the same purchaser within a 48-hour period. Purchasers were also required to sign a register or logbook, and pharmacies were technically required to request identification from any purchaser not personally known to the pharmacist. Some states further limited the sale of paregoric, or banned over-the-counter sales entirely. For example, Michigan law allowed over-the-counter (non-prescription) sale of paregoric until April 1964, but still allowed OTC sales of certain Exempt cough medication preparations that contain 60 mg. of codeine per fluid ounce.” Even where legally permissible by law, OTC sale of paregoric was subject to the discretion of individual pharmacists.

In 1970, Paregoric was classified as a Schedule III drug under the Controlled Substances Act (DEA #9809); however, drugs that contained a mixture of kaolin, pectin, and paregoric (i.e., Donnagel-PG, Parepectolin, and their generic equivalents) were classified as Schedule V drugs. They were available over-the-counter without a prescription in many states until the early 1990’s, at which time the FDA banned the sale of anti-diarrheal drugs containing kaolin and pectin. Paregoric is currently list in the United States Pharmacopeia. Manufacture of the drug was discontinued for several months beginning in late 2011; however, production and distribution resumed in 2012, so the drug is still available in the United States by prescription. Thus, it is unclear as to whether the lapse in manufacture actually resulted in a shortage of the drug at any time, since prescription drugs are often still available for many months after manufacture has been discontinued. In France, paregoric was available without prescription until 1986; nowadays, it is used to wean infants born from opiate-addicted women.” 

Text
Photo
Quote
Link
Chat
Audio
Video